Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 8, 2021, 4:03 PM MDT for 4 counties in Montana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2021, 4:03 PM MDT (22:03 UTC)
- Expired
- Aug 8, 2021, 5:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Great Falls, MT
- Hail
- 0.00 in
- Wind
- 50
Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 235 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:20 PM MDT | TSTM WND GST 59 | Mcallister, MT | LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623
WWUS85 KTFX 082203
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
403 PM MDT Sun Aug 8 2021
MTZ008-015-053>055-082300-
Broadwater MT-Madison MT-Beaverhead MT-Gallatin MT-Meagher MT-
403 PM MDT Sun Aug 8 2021
...Lightning and strong wind threat persists across portions of
southern Broadwater, Meagher, Madison, southeastern Beaverhead, and
Gallatin Counties through 500 PM MDT...
At 400 PM MDT, Doppler radar was tracking a cold front moving across
the area with areas of strong winds occurring behind the front at
times. In addition, thunderstorms have been developing at times,
posing a lightning and additional strong wind gust threat.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Dillon, White Sulphur Springs, Sheridan, Virginia City,
Henrys Lake, Belgrade, Three Forks, Manhattan, Ennis, Twin Bridges,
Lima, Pony, Monida, Alder, Toston, Harrison, Big Sky, Bannack Pass
and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4477 11313 4482 11335 4585 11207 4582 11168
4608 11178 4677 11089 4683 11067 4671 11028
4619 11028 4619 11078 4560 11080 4505 11115
4449 11110 4475 11139 4454 11148 4457 11229
4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2200Z 229DEG 38KT 4678 11087 4477 11333
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
HARTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:27 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 8, 2:27 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 227 PM MDT Sun Aug 8 2021 .SYNOPSIS... A strong cold front will continue to move eastward through the region tonight. Expect a band of rain and thunderstorms to accompany the cold front. Other than a few showers on Monday in the Havre area, generally dry conditions are expected across the area through the rest of the work week. Additionally, && .DISCUSSION... Tonight thru Monday...A strong cold front continues to move eastward through the region. The most unstable air is generally south of a line from Helena to White Sulphur Springs currently. There is the potential that an isolated severe storm could develop before 6 PM or so this evening, with the main threat being strong wind gusts. Otherwise, the showers will generally decrease in all areas by Midnight, except the Havre area, where it will continue overnight. Overnight lows will get cold along the Rocky Mountain Front and higher valleys of Southwest MT, with some locations going below freezing. On Monday, expect scattered showers to be slow to exit the Havre area, otherwise, the reminder of the region will generally be dry, along with below normal temperatures. Tuesday through Sunday...Expect a significant warming trend to begin on Tuesday, with afternoon highs likely in the 90s by late in the week or next weekend. Very little precipitation is expected during the week, with a small potential for a few isolated thunderstorms mainly on Friday and next Sunday. Note, kept temperatures close to NBM, but did not go as high as the GFS per it model error of high temperatures in urban areas. Brusda && .AVIATION... 1150 AM MDT Sun Aug 8 2021 (08/18Z TAF period) Main concern is the cold front moving from west to east across the region this afternoon. IFR conditions are likely along the front, along with areas of rain, especially over Central/North Central MT. Some storms are also possible, some with brief strong wind gusts. Conditions slowly improve after 06z tonight, but a few showers will linger in the Havre area through 18z Monday. Some smoke moving into Southwest MT, but overall visibility generally better than P6SM. Mountains/passes will be obscured at times by clouds or smoke through 12z Monday. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... The Red Flag Warning will continue for fire weather zone 118. A cold front is moving through the zone now, with gusty winds and lightning the main threat. Conditions should improve early this evening as a wetting rain develops. Looking ahead, expect mostly dry conditions and very warm temperatures by later in the week. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 46 72 51 85 / 90 40 0 0 CTB 46 71 51 81 / 90 50 0 0 HLN 48 77 52 86 / 90 10 0 0 BZN 45 75 44 85 / 90 10 0 0 WYS 38 69 33 76 / 50 0 0 0 DLN 41 73 43 83 / 30 0 0 0 HVR 51 68 51 82 / 90 70 10 0 LWT 46 67 49 81 / 100 30 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight Gallatin National Forest. Red Flag Warning until 9 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Helena and Townsend Ranger Districts of the Helena National Forest. Red Flag Warning until 9 PM MDT this evening Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 8, 2:37 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
237 PM MDT Sun Aug 8 2021
MTZ008-015-052-053-055-082200-
Broadwater MT-Madison MT-Beaverhead MT-Jefferson MT-Gallatin MT-
237 PM MDT Sun Aug 8 2021
...Strong gusty wind threat continues this afternoon across
Broadwater, Madison, Beaverhead, Jefferson and Gallatin Counties...
At 234 PM MDT, Doppler radar was tracking thunderstorms across the
area which were generally moving east. Wind gusts of around 40 mph
will be common with these storms. Isolated to scattered wind gusts
around 50 mph may also occur.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Dillon, Townsend, Boulder, Sheridan, Virginia City, Henrys
Lake, Belgrade, Three Forks, Manhattan, Whitehall, Ennis, Twin
Bridges, Lima, Jackson, Pony, Monida, Wisdom, Alder and Silver Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4477 11313 4487 11346 4575 11392 4594 11351
4576 11339 4588 11310 4563 11270 4575 11220
4630 11257 4657 11165 4677 11150 4620 11106
4619 11078 4505 11115 4449 11110 4475 11139
4454 11148 4457 11229 4436 11285
TIME...MOT...LOC 2034Z 257DEG 22KT 4686 11145 4508 11349
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HARTLocal storm report, Aug 8, 2:45 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 9 ENE WINSTON 46.52N 111.49W
08/08/2021 E50 MPH BROADWATER MT TRAINED SPOTTER
ESTIMATED WIND GUSTS NEAR 50 MPH.
&&
BRUSDASpecial weather statement, Aug 8, 2:46 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
246 PM MDT Sun Aug 8 2021
MTZ012-048-050-054-082145-
Cascade MT-Southern Rocky Mountain Front MT-Judith Basin MT-
Meagher MT-
246 PM MDT Sun Aug 8 2021
...Lightning strikes along with potential heavy rainfall and strong
wind gusts will impact portions of Meagher, Judith Basin, and
Cascade Counties through 345 PM MDT...
At 241 PM MDT, Doppler radar was tracking areas of thunderstorms
throughout the area, generally moving east and northeast. Lightning
strikes, locally strong wind gusts to around 50 mph, and heavy
rainfall will all be possible.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, White Sulphur Springs, Cascade, Stanford, Belt, Fort
Shaw, Black Eagle, Geyser, Fort Shaw, Neihart, Fort Logan On The
Smith River, Eden, Sapphire Village, Fort Logan, Stockett, First
Peoples Buffalo Jump State Park, Ulm, Checkerboard, Simms and
Raynesford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4672 11014 4671 11027 4618 11029 4620 11106
4628 11113 4640 11106 4644 11125 4681 11151
4691 11163 4692 11177 4713 11179 4750 11205
4750 11193 4761 11185 4761 11167 4769 11167
4769 11104 4759 11105 4744 11076 4741 11021
TIME...MOT...LOC 2041Z 229DEG 37KT 4768 11142 4656 11136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HARTLocal storm report, Aug 8, 2:47 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 NE TOWNSEND 46.38N 111.45W
08/08/2021 BROADWATER MT LAW ENFORCEMENT
REPORT FROM BROADWATER SHERIFF OF MINOR TREE
DAMAGE IN BROADWATER COUNTY.
&&
BRUSDASpecial weather statement, Aug 8, 3:31 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
331 PM MDT Sun Aug 8 2021
MTZ050-051-054-082230-
Fergus MT-Judith Basin MT-Meagher MT-
331 PM MDT Sun Aug 8 2021
...An increasing wind and lightning threat exists across portions of
Meagher, Judith Basin, and western Fergus Counties through 430 PM
MDT...
At 328 PM MDT, Doppler radar was tracking scattered strong
thunderstorms across the area. Frequent lightning strikes and wind
gusts of 40 to 50 mph will be possible.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lewistown, White Sulphur Springs, Stanford, Denton, Hobson, Winifred,
Moore, Geyser, Fort Logan On The Smith River, Windham, Sapphire
Village, Fort Logan, Utica, Danvers, Checkerboard, Hilger, Buffalo,
Raynesford, Moccasin and Ringling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4675 10905 4675 10938 4669 10945 4672 11027
4618 11029 4620 11106 4628 11113 4640 11106
4644 11125 4676 11149 4701 11126 4709 11109
4701 11108 4682 11065 4736 11076 4742 11060
4742 11016 4753 10987 4764 10983 4761 10916
TIME...MOT...LOC 2128Z 241DEG 33KT 4701 11053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HARTSpecial weather statement, Aug 8, 4:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
403 PM MDT Sun Aug 8 2021
MTZ008-015-053>055-082300-
Broadwater MT-Madison MT-Beaverhead MT-Gallatin MT-Meagher MT-
403 PM MDT Sun Aug 8 2021
...Lightning and strong wind threat persists across portions of
southern Broadwater, Meagher, Madison, southeastern Beaverhead, and
Gallatin Counties through 500 PM MDT...
At 400 PM MDT, Doppler radar was tracking a cold front moving across
the area with areas of strong winds occurring behind the front at
times. In addition, thunderstorms have been developing at times,
posing a lightning and additional strong wind gust threat.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Dillon, White Sulphur Springs, Sheridan, Virginia City,
Henrys Lake, Belgrade, Three Forks, Manhattan, Ennis, Twin Bridges,
Lima, Pony, Monida, Alder, Toston, Harrison, Big Sky, Bannack Pass
and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4477 11313 4482 11335 4585 11207 4582 11168
4608 11178 4677 11089 4683 11067 4671 11028
4619 11028 4619 11078 4560 11080 4505 11115
4449 11110 4475 11139 4454 11148 4457 11229
4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2200Z 229DEG 38KT 4678 11087 4477 11333
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HARTThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:26 PM MDT | Special Weather Statement | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher | 79 min |
| Aug 8, 2:37 PM MDT | Special Weather Statement | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison | 83 min |
| Aug 8, 2:46 PM MDT | Special Weather Statement | TFX | Cascade, Judith Basin, Meagher | 59 min |
| Aug 8, 3:09 PM MDT | Areal Flood Advisory | TFX | Cascade | 51 min |
| Aug 8, 3:31 PM MDT | Special Weather Statement | TFX | Fergus, Judith Basin, Meagher | 59 min |
| Aug 8, 4:29 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Gallatin, Madison | 61 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.